Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 31, NWS Wichita, KS

June 8, 200816 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jun 8, 2008, 9:32 AM CDT for 16 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 9:32 AM CDT (14:32 UTC)
Expired
Jun 8, 2008, 3:20 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 081432
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
932 AM CDT SUN JUN 8 2008

...STRONG AND GUSTY SOUTH WINDS AGAIN TODAY...

KSZ052-053-068>072-083-092>096-098>100-082100-
/O.NEW.KICT.WI.Y.0031.080608T1432Z-080608T2100Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...
CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
932 AM CDT SUN JUN 8 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO 45 MPH...WILL 
AFFECT THE AREA UNTIL MID-AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY ON EAST-WEST ORIENTED
ROADS LIKE HIGHWAY 400...AND FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

KED
2 follow-up statements
000 
WWUS73 KICT 081946
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT SUN JUN 8 2008

...STRONG AND GUSTY SOUTH WINDS AGAIN TODAY...

KSZ052-053-068>072-083-092>096-098>100-082100-
/O.CON.KICT.WI.Y.0031.000000T0000Z-080608T2100Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...
CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
246 PM CDT SUN JUN 8 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO 45 MPH...WILL AFFECT
THE AREA UNTIL MID-AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY ON EAST-WEST ORIENTED
ROADS LIKE HIGHWAY 400...AND FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

KRC
000 
WWUS73 KICT 082020
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT SUN JUN 8 2008

KSZ052-053-068>072-083-092>096-098>100-082130-
/O.CAN.KICT.WI.Y.0031.000000T0000Z-080608T2100Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...
CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
320 PM CDT SUN JUN 8 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. WIND SPEEDS HAVE DECREASED OVER THE PAST HOUR AND ARE
EXPECTED TO CONTINUE TO DO SO. THEREFORE...THE WIND ADVISORY HAS
BEEN CANCELLED.

$$

KRC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 8, 6:30 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 6:30 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
630 AM CDT SUN JUN 8 2008

.AVIATION...
MAIN CONCERN FOR THIS TAF CYCLE IS CONVECTIVE CHANCES AND
CONVECTIVE MODIFICATION OF CEILINGS AND VISIBILITIES. A COLD FRONT
WILL BE MOVING INTO THE AREA BY THIS AFTERNOON. THIS WILL ACT AS A
TRIGGER FOR THUNDERSTORMS FOR MAINLY THE HUT AND ICT TERMINAL
THROUGH EARLY THIS EVENING AND LATER ON AT THE CNU TERMINAL. SLN
AND ESPECIALLY RSL SHOULD BE BEHIND THE FRONT BY THE TIME STORMS
REALLY GET GOING BUT HAVE STILL KEPT A VCTS GROUP GOING.
CONFIDENCE WAS HIGH ENOUGH TO ADD A PREVAILING TSRA GROUP FOR LATE
THIS AFTERNOON INTO THE OVERNIGHT HOURS FOR HUT AND ICT AND LATER
AT CNU. FOR NOW KEPT CIGS AND VSBYS IN THE VFR RANGE. HOWEVER
THUNDERSTORM ACTIVITY WILL LIKELY MODIFY THESE INTO THE MVFR TO
IFR RANGE TEMPORARILY. CONFIDENCE WAS NOT HIGH ENOUGH TO PIN POINT
WHEN MVFR/IFR WOULD OCCUR AT THIS POINT.

CDB
&&

.PREV DISCUSSION... /ISSUED 320 AM CDT SUN JUN 8 2008/

DISCUSSION...

SYNOPSIS...
OVERALL PATTERN CONTINUES TO EVOLVE AS ANTICIPATED OVER PAST 2 DAYS WITH
UPR-DECK LOW SPINNING OVER MT/ND BORDER EJECTING A COUPLE SHORTWAVES E
ACROSS THE WRN PLAINS. WITH ULTRA-STRONG MID-UPR HIGH ANCHORED OVER MID
ATLANTIC COAST THE SHORTWAVES WILL ASSUME MORE E/NE TRACK AS THEY SLOWLY
ADVANCE E ACROSS THE NRN/CENTRAL PLAINS. AS RESULT...THE ATTENDANT COLD
FRONT...DRAPED FROM EXTREME SE CO...ACROSS NW KS...TO ALONG & JUST N OF
KS/NEBRASKA BORDER...WILL MAKE SLOW ARDUOUS SE PROGRESS ACROSS KS WITH
FRONT MOSEYING INTO ENVIRONMENT POSSESSING 95-OCTANE FUEL. THEREFORE...
NUMEROUS +TSRA TO DEVELOP/OVERSPREAD KICT COUNTRY TONIGHT & WITH MID-UPR
FLOW NEARLY PARALLELING THE FRONT...ECHO BACK-BUILDING & TRAINING LIKELY
WITH FLOODING/FLASH FLOODING RESULTING OVER MOST AREAS BUT ESPECIALLY SC
& SE KS.

TODAY-MON:
PER SYNOPSIS HAVE GONE FULL-THROTTLE ON POPS OVER ALL BUT NW CORRIDOR.
ALL SHORT-RANGE MODELS DEPICT WELL-DEFINED AXIS OF STRONG DEEP-LAYER
ASCENT IN ADVANCE OF 700-MB TROF. AS SUCH WIDESPREAD 2-3 INCH RAINFALLS
LIKELY ACROSS SC & SE KS WHERE ALIGNED PRECIPITABLE WATERS INCREASING TO
2.00 INCHES & GREATEST LIFT. NO DOUBT SUCH QPF WILL INDUCE QUITE A RISE
OUT OF ALL RIVERS RUNNING THROUGH THESE AREAS WITH SIGNIFICANT FLOODING
LIKELY FROM LATE TONIGHT THRU MONDAY. PRIOR TO ONSET OF FLOOD-PRODUCING
+RA...AIRMASS TO BE PRIMED & READY FOR SUPERCELLULAR CONVECTION THIS
AFTERNOON & EVENING AS PRESENCE OF FRONTAL BOUNDARY WILL PROMOTE STRONG
DEEP-LAYER SHEAR ENHANCED BY KS BEING POSITIONED BENEATH RIGHT ENTRANCE
REGION OF INTENSIFYING 100-125KT 300-MB JET MAX ORIENTED SW-NE FROM NRN
KS ACROSS ERN NEBRASKA TO WRN MN. PER THIS REASONING FLASH FLOOD WATCH
THAT IS IN EFFECT FROM 4PM THIS AFTERNOON TO 7AM MON IS UNCHANGED.

MID-WEEK:
BRIEF RESPITE FROM CONVECTION SLATED TUE & TUE NIGHT AS STRONG UPR-DECK
TROF ACCELERATES E ACROSS MS VALLEY LEAVING TEMPORAL ZONAL REGIME IN
ITS WAKE. HOWEVER TSRA...POSSIBLY SEVERE...ARE SCHEDULED TO RETURN TO
MUCH OF KICT COUNTRY WED NIGHT AS A POTENT MID-UPR TROF ASSUMES NEGATIVE
TILT AS IT SURGES E ACROSS CENTRAL ROCKIES. WITH THE UPR TROF ASSUMING
NE TRACK TOWARD...THEN ACROSS...THE NRN PLAINS THU & THU NIGHT TSRA MAY
END SOONER THAN PREVIOUSLY FORECAST...BUT BEING A DAY 5 FORECAST WILL
LEAVE THESE PERIODS UNCHANGED SO AS TO ALLOW SUCCESSOR CHANCE TO STUDY
SUBSEQUENT MODEL RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  62  78  61 /  30 100  30  30
HUTCHINSON      87  60  79  61 /  40  90  20  30
NEWTON          87  61  78  60 /  40 100  30  30
ELDORADO        87  62  76  60 /  40 100  40  30
WINFIELD-KWLD   89  63  77  61 /  30  90  50  30
RUSSELL         84  58  80  59 /  30  70  10  20
GREAT BEND      85  59  79  60 /  30  70  10  20
SALINA          85  60  79  60 /  40  80  10  20
MCPHERSON       86  60  79  61 /  40  90  20  30
COFFEYVILLE     89  66  77  61 /  20  90  80  40
CHANUTE         88  65  76  61 /  30 100  70  40
IOLA            88  64  76  61 /  40 100  60  30
PARSONS-KPPF    89  66  77  61 /  30 100  80  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
AFTERNOON FOR KSZ052-053-068>072-083-092>096-098>100.

FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
MORNING FOR KSZ032-033-047>051-067-082-091.

&&
Hazardous weather outlook, Jun 8, 6:33 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
633 AM CDT SUN JUN 8 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
633 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PRIMARILY HAIL UP TO 2
INCHES IN DIAMETER...ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.
A FEW TORNADOES ARE ALSO POSSIBLE...ESPECIALLY OVER SOUTH CENTRAL
AND SOUTHEAST KANSAS. THESE THUNDERSTORMS...CAPABLE OF VERY HEAVY
RAINS AS WELL...WILL INCREASE IN COVERAGE TONIGHT AS A COLD FRONT
DECELERATES WHILE MOVING SOUTHEAST ACROSS SOUTHERN KANSAS. WITH
WIDESPREAD RAINFALLS OF 2 TO 3 INCHES LIKELY...FLASH FLOODING IS
LIKELY...ESPECIALLY TONIGHT. THEREFORE A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR ALL AREAS FROM LATE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE MONDAY MORNING...ESPECIALLY ALONG AND
SOUTHEAST OF THE TURNPIKE...WHERE A FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL MIDDAY.

MORE THUNDERSTORMS ARE FORECAST FOR MOST AREAS FROM WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT...AND MAY BE SEVERE WITH LARGE HAIL...
DAMAGING WINDS...AND EVEN A FEW TORNADOES. THE POTENTIAL FOR SUCH
ACTIVE WEATHER APPEARS TO BE INCREASING...SO ONE SHOULD LISTEN FOR
LATER HAZARDOUS WEATHER OUTLOOKS AS THIS...TOO...MAY BE A VOLATILE
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING...ESPECIALLY IN SOUTH-CENTRAL AND
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

*CORRECTED SPOTTER ACTIVATION STATEMENT*

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:59 PM CDTSevere Thunderstorm WarningICTButler, Chase, Sedgwick61 min
Jun 8, 5:14 PM CDTSevere Thunderstorm WarningICTHarper, Sumner61 min
Jun 8, 5:45 PM CDTSevere Thunderstorm WarningICTHarper, Sumner60 min
Jun 8, 5:54 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood66 min
Jun 8, 6:09 PM CDTSevere Thunderstorm WarningICTHarper, Sumner66 min
Jun 8, 6:27 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner63 min
Jun 8, 6:54 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood66 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.